New Mexico, 2013

Hail and Damaging Wind in New Mexico, July 10, 2013

July 10, 2013 · NWS EPZ · 2 events in 1 county or zone

A weak surface boundary was located through Southwest New Mexico with a weak upper disturbance moving around southwestern periphery of upper high. Isolated late evening thunderstorms developed and brought golf ball size hail and severe wind gusts to the Virden area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface boundary was located through Southwest New Mexico with a weak upper disturbance moving around southwestern periphery of upper high. Isolated late evening thunderstorms developed and brought golf ball size hail and severe wind gusts to the Virden area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 10, 12:34 PM MST, 9 hours 6 minutes earlier.

Area forecast discussion, Jul 10, 12:34 PM MST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
134 PM MDT WED JUL 10 2013

.SYNOPSIS...
MUCH LIKE THE PAST FEW DAYS...THUNDERSTORMS WILL FAVOR THE WESTERN
PORTION OF SOUTHERN NEW MEXICO THROUGH THE WEEKEND. HOWEVER...A
FEW STORMS WILL FORM EAST OF THE RIO GRANDE THIS EVENING. BY
FRIDAY DRIER AIR WILL MOVE IN FROM THE EAST AND RESULT IN ONLY SLIM
CHANCES FOR THUNDERSTORMS IN THE EASTERN PORTION OF THE AREA.
EARLY NEXT WEEK A WEATHER DISTURBANCE WILL APPROACH FROM THE
SOUTHEAST AND INCREASE THUNDERSTORM ACTIVITY AREA WIDE.

&&

.DISCUSSION...
THE UPPER HIGH...WITH AN EAST-WEST AXIS CENTERED TO OUR NORTH WILL
BE CHANGING ITS ORIENTATION THE NEXT 3 DAYS. EARLY IN THE PROCESS
SOMEWHAT MORE MOIST AIR AT THE MID LEVELS WILL BE ADVECTED OVER
THE AREA. THE 12Z NAM MODEL HAS EXPANDED THUNDERSTORM COVERAGE
FURTHER EAST THIS EVENING...POSSIBLY DUE TO THE SLIGHT INCREASE IN
MOISTURE AND THE DEVELOPMENT OF A SURFACE TROUGH ALONG THE RIO
GRANDE FOR LOW LEVEL MOISTURE CONVERGENCE. THE SURFACE WIND FIELD
HAS NOT YET SHOWN THIS AS OF THE 19Z OBS...BUT SLIGHT ENHANCEMENT
ON THE IR SAT LOOP SHOWS A POSSIBLE SUBTLE TROUGH AXIS ALOFT
COMING AROUND THE BASE OF THE UPPER HIGH. KEPT THE MIDNIGHT
FORECASTERS IDEA OF INCREASING POPS A LITTLE EASTERN PORTION BUT
NOT MUCH. STILL FAVORING THE WESTERN PORTION WHICH IS CLOSER TO
THE DEEPER MOISTURE AND FARTHER FROM THE SUPPRESSION OF THE UPPER
HIGH.

BY FRIDAY THE UPPER HIGH IS ORIENTED NE TO SW WHICH WILL AGAIN
PULL IN DRIER CONTINENTAL AIR AT THE MID LEVELS AND QUIET DOWN THE
AREA EAST OF THE RIO GRANDE...BUT THE WEST (ESPECIALLY NEAR AZ
BORDER) STAYS ACTIVE. LATE SUNDAY INTO NEXT WEEK TWO DEVELOPMENTS
WILL HOPEFULLY BRING A WETTER PATTERN TO THE ENTIRE AREA. AN
INVERTED TROUGH SWINGS AROUND THE BASE OF THE UPPER HIGH AND THIS
TIME TURNS NWWD RIGHT OVER FAR WEST TX AND SOUTHERN NM. IN
ADDITION...THE UPPER HIGH MIGRATES FURTHER TO THE NORTHEAST AND
BECOMES CENTERED OVER IOWA (PER 12Z GFS) BY TUESDAY. THIS MONSOON
PATTERN WOULD BE MORE FRIENDLY TO SOUTHERN NM AND FAR WEST TX.
HOWEVER...THE MEDIUM RANGE MODELS ARE UNDERWHELMING PRECIPITATION-
WISE CONSIDERING THIS TYPE OF PATTERN. GUT FEELING IS THEIR POPS
ARE TOO LOW BUT WILL KEEP COVERAGE ISOLATED DAYS 5 THROUGH 7 UNTIL
WE CAN LOOK AT A FEW MORE RUNS.

&&

.AVIATION...VALID 11/00Z-12/00Z.
P6SM FEW-SCT080-100 SCT-BKN200-250 THRU PD. SCT 1-3SM TSRA
BKN030-050 MAINLY ALONG AND WEST OF DIVIDE WITH ISOLD 3-5SM TSRA
BKN040-060 BETWEEN DIVIDE AND RIO GRANDE THRU 06Z...AND AGAIN AFT
18Z. S TO SE WINDS GENERALLY UNDER 12KTS EXCEPT NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...
UPPER HIGH CURRENTLY ALONG THE NEW MEXICO/COLORADO BORDER WILL BE
SLOWLY SHIFTING EAST AND BECOMING ELONGATED FROM SOUTHWEST TO
NORTHEAST. THIS UPPER FLOW SHIFTING TO THE NORTHEAST OVER THE AREA
WILL START TO BRING IN SOME DRIER CONTINENTAL AIR FOR THE WEEKEND.
THE MAIN FOCUS FOR THUNDERSTORMS THROUGH FRIDAY WILL CONTINUE TO BE
WEST OF THE DIVIDE...BUT ISOLATED STORMS ARE STILL POSSIBLE FURTHER
EAST. TEMPERATURES WILL NOT FLUCTUATE MUCH THROUGH THE NEXT SEVERAL
DAYS WITH MID TO UPPER 90S COMMON OVER THE LOWLANDS WITH MINIMUM
RELATIVE HUMIDITIES STARTING IN THE 20 TO 30 PERCENT RANGE BUT
FALLING INTO THE 15 TO 25 PERCENT RANGE BY THE WEEKEND.

AN UPPER LEVEL WAVE WILL BE MOVING FROM EAST TO WEST EARLY NEXT
WEEK. THE MODELS HAVE BEEN TRENDING FURTHER SOUTH AND DRIER WITH
THIS FEATURE...BUT THE THUNDERSTORM CHANCES WILL AGAIN INCREASE AT
LEAST MONDAY AND TUESDAY AS THIS DISTURBANCE PASSES AND COOLS
TEMPERATURES DOWN A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  98  78 100  78 /  20  10  10   0  10
SIERRA BLANCA           72  97  73  97  72 /  20  10  10   0  10
LAS CRUCES              75  98  71  98  70 /  20  10  10  10  10
ALAMOGORDO              75  98  73  98  74 /  20  20  20  10  10
CLOUDCROFT              54  76  53  74  51 /  30  20  20  20  10
TRUTH OR CONSEQUENCES   73  96  72  96  70 /  30  20  20  20  20
SILVER CITY             67  89  65  89  65 /  30  30  30  30  30
DEMING                  73  98  69  98  66 /  30  20  20  20  20
LORDSBURG               74  96  71  96  70 /  40  30  40  20  30
WEST EL PASO METRO      80  98  79  99  77 /  20  10  10   0  10
DELL CITY               69  97  68  97  69 /  20  10  10   0  10
FORT HANCOCK            76 100  77 102  80 /  20  10  10   0  10
LOMA LINDA              69  91  70  93  69 /  20  10  10   0  10
FABENS                  76  98  76 100  76 /  20  10  10   0  10
SANTA TERESA            75  98  74  98  74 /  20  10  10   0  10
WHITE SANDS HQ          77  97  75  97  77 /  20  10  10  10  10
JORNADA RANGE           69  97  67  96  65 /  20  10  10  10  10
HATCH                   75  94  72  93  73 /  20  10  20  10  10
COLUMBUS                73  98  73  97  73 /  20  10  20  10  10
OROGRANDE               72  98  72  99  71 /  20  10  10  10  10
MAYHILL                 60  84  59  82  60 /  20  30  20  10  10
MESCALERO               57  87  57  87  56 /  30  20  20  20  10
TIMBERON                60  83  59  82  59 /  20  20  10  10  10
WINSTON                 61  87  62  88  60 /  40  40  30  30  30
HILLSBORO               69  92  68  91  69 /  30  20  30  20  20
SPACEPORT               72  96  71  93  69 /  20  20  20  10  10
LAKE ROBERTS            64  90  63  86  60 /  30  40  30  40  30
HURLEY                  68  91  66  90  66 /  30  30  30  30  30
CLIFF                   67  97  66  98  56 /  30  30  30  30  30
MULE CREEK              54  96  60  95  52 /  40  40  30  30  30
FAYWOOD                 70  92  68  89  66 /  30  30  30  30  20
ANIMAS                  70  97  68  94  70 /  40  30  40  20  30
HACHITA                 70  97  66  96  65 /  30  20  30  20  20
ANTELOPE WELLS          68  98  68  94  70 /  30  20  30  20  30
CLOVERDALE              67  92  66  88  69 /  40  40  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01 FAUSETT/ 26 GRZYWACZ
Hazardous weather outlook, Jul 10, 10:15 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED JUL 10 2013

NMZ401>417-TXZ418>424-111715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SCATTERED ACROSS SOUTHERN NEW MEXICO THIS
AFTERNOON AND EVENING...MORE NUMEROUS WEST OF THE RIO GRANDE.
THOUGH LESS ACTIVITY IS EXPECTED EAST OF THE RIO GRANDE INCLUDING
FAR WEST TEXAS...THERE WILL BE A FEW MORE THAN THE PREVIOUS TWO
DAYS (WHICH WAS PRACTICALLY NONE). THESE STORMS WILL PRODUCE
MODERATE TO HEAVY RAINFALL...SMALL HAIL...WIND GUSTS TO 50 MPH AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. AREAS BELOW THE SILVER FIRE
BURN SCAR WILL BE ESPECIALLY VULNERABLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PATTERN WILL REMAIN THE SAME THROUGH SATURDAY...THOUGH DRIER
AIR WILL PUSH INTO THE AREA EAST OF THE RIO GRANDE FOR VERY LITTLE
THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. THE WEST WILL REMAIN
ACTIVE WITH THUNDERSTORMS BRINGING LOCALLY HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 50 MPH. SUNDAY EVENING THROUGH TUESDAY WILL
BECOME ACTIVE AREA WIDE AS A WEATHER DISTURBANCE MOVES IN FROM THE
SOUTHEAST. FLASH FLOODING MAY BECOME MORE OF A THREAT...ESPECIALLY
IN DRAINAGES BELOW THE SILVER FIRE BURN SCAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER...DAMAGE OR
FLOODING TO THIS OFFICE.

FAUSETT

In the hours before

Special weather statement, Jul 10, 8:45 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
945 PM MDT WED JUL 10 2013

NMZ404-110415-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
945 PM MDT WED JUL 10 2013

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN HIDALGO COUNTY
THROUGH 1015 PM MDT...

AT 937 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 12 MILES WEST OF LORDSBURG...
MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN HIDALGO COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

MACBLAIN
Special weather statement, Jul 10, 9:23 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1023 PM MDT WED JUL 10 2013

NMZ401-404-110500-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-UPPER GILA RIVER VALLEY
NM-
1023 PM MDT WED JUL 10 2013

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN HIDALGO AND EXTREME
WESTERN GRANT COUNTIES THROUGH 1100 PM MDT...

AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 16 MILES SOUTHWEST OF
REDROCK...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  VIRDEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

MACBLAIN

The radar

The Tucson radar (KEMX), 158 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
July 10, 9:40 PM MST to 9:45 PM MST
Where
Hidalgo County, Virden
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.230, -109.000

A trained spotter reported wind took down an 8 inch diameter tree.

Hail, Hidalgo

When
July 10, 9:40 PM MST to 9:45 PM MST
Where
Hidalgo County, Virden
Measured
1.75 in hail
Property damage
$500
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
32.230, -109.000

Trained spotters reported golf ball size hail and damage to crops and trees. There was also a broken house window.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467429, 467431.